News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Chest symptoms

Question: can't fill my lungs


 jsanfor1 - Sat Sep 06, 2008 1:01 pm

sometimes I feel like my lungs can't get enough air. I take deep breaths, but most do not feel like they are doing enough. I have done this for many years and have seen Drs. for various things, no one has ever mentioned asthma to me. Is this asthma? It will stop for months, then kick back up. Seems to be getting worse as I get older. thanks for your help.
 John Kenyon, CNA - Mon Oct 20, 2008 10:23 pm

User avatar Hello -

This symptom is possibly due to asthma, but may also be caused by an unusual awareness of one's breathing due to anxiety. While asthma certainly should be ruled out, there is often noticeable tightness and sometimes soreness of the chest, as well as a clear-cut difficulty in expelling air more than inhaling.

Anxiety-related breathing awareness is often more subtle and more difficult to recognize. It often results in hyperventilation, and this is triggered often by sighing while sitting still. This upsets the CO2 content of the air in the lungs, making the brain "feel" it doesn't need additional air, with the net result of a sensation that one can't draw a deep, satisfying breath. This can become a very uncomfortable cycle and can produce odd symptoms such as dizziness, numbness around the mouth and in the hands, all of which produces more anxiety.

Asthma certainly is possible, but the more likely explanation is your acute awareness of your breathing. If there is any significant stress in your life or any anxiety (which may not have an obvious cause) this could also account for the problem. If asthma is ruled out, the latter is most likely the cause. Your doctor should be able to help with managing either problem, but it needs to be clarified first as to which is causing the symptoms.

I hope this is helpful to you. Good luck. Please stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here